Nebraska, 2015

Hail and Damaging Winds in Nebraska, June 2, 2015

June 2, 2015 · NWS LBF · 13 events in 5 counties and zones

Scattered thunderstorms occurred in Sheridan County and across portions of the western Sandhills during the evening on June 2nd. Large hail and damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms occurred in Sheridan County and across portions of the western Sandhills during the evening on June 2nd. Large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 2, 1:50 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 1:50 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT TUE JUN 2 2015

.SYNOPSIS...
ISSUED AT 315 PM CDT TUE JUN 2 2015

AT H5 CLOSED LOW OVER NORTHEAST CONUS WITH ANOTHER CLOSED LOW AND
ASSOCIATED TROUGH INTO THE SOUTHEAST CONUS CENTERED OVER KENTUCKY.
RIDGING INTO THE SOUTHERN AND CENTRAL PLAINS FROM NORTHERN MEXICO
TO IOWA. TROUGH OVER THE PACIFIC NORTHWEST. SURFACE LOW PRESSURE
OVER MOBRIDGE SD WITH TROUGH AXIS SOUTHWARD ALONG THE KANSAS

&&

.UPDATE...
ISSUED AT 350 PM CDT TUE JUN 2 2015

UPDATED FORECAST TO REFLECT SEVERE THUNDERSTORM WATCH FOR
NORTHWEST NEBRASKA.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE JUN 2 2015

FORECAST CHALLENGE IS POPS. A SEMISTATIONARY FRONT MOVES SOUTHEAST
TONIGHT TO EXTEND NORTHEAST TO SOUTHWEST THROUGH WESTERN NEBRASKA
WEDNESDAY MORNING. MODELS ARE IN FAIR AGREEMENT ALTHOUGH LOW
CONFIDENCE EXISTS ON THE AREAL EXTENT OF CONVECTION REALIZED.
PRECIPITABLE WATER RATIOS ARE NEAR AN INCH IN THE SOUTHWEST TO OVER
1.5 INCHES IN THE FAR NORTH CENTRAL TONIGHT INTO WEDNESDAY MORNING.
THUNDERSTORMS THAT DEVELOP TONIGHT WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL.

THIS EVENING AN UPPER LEVEL DISTURBANCE LIFTS NORTHEAST TO ACROSS
THE NORTHERN PANHANDLE BY 7 PM CDT. THUNDERSTORMS SHOULD DEVELOP AS
SURFACE HEATING AIDS IN FURTHER DESTABILIZING THE ATMOSPHERE. THE
CHANCE FOR THUNDERSTORMS WILL EXTEND THROUGH 9 PM THAN STORM
BECOMING MORE ELEVATED THROUGH MIDNIGHT. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THROUGHOUT THE FORECAST AREA THROUGH TONIGHT.

OVERNIGHT BOUNDARY LAYER MOISTURE DEEPENS WITH THE EXPECTATION THAT
STRATUS WILL DEVELOP AND EXPAND AS CONVECTION MOVES EASTWARD.
TEMPERATURES BY DAYBREAK WEDNESDAY WILL FALL INTO THE MIDDLE 50S
OVER THE EASTERN PANHANDLE RANGING TO THE MID 60S NORTH CENTRAL.

WEDNESDAY THE FRONT WILL REMAIN THE FOCUS FOR STORM DEVELOPMENT AS
IT MOVES EAST ACROSS THE STATE AND DRAWS MOISTURE NORTHWEST. THE NAM
IS FASTER MOVING THE FRONT SOUTH WITH FORECAST TRENDED TOWARD THE
ECMWF AND GFS BLEND. THE CHANCE FOR SEVERE WEATHER REMAINS WITH A
HIGHER THREAT FOR SEVERE THUNDERSTORMS OVER SOUTHWEST NEB.
TEMPERATURES WEDNESDAY WILL BE DOWN A FEW DEGREES FROM TODAY AS LOW
CLOUDS AND STRATUS START THE DAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 315 PM CDT TUE JUN 2 2015

MODELS IN FAIR AGREEMENT IN MID TERM WITH SUBTLE DIFFERENCES IN
THE EXTENDED AS FAR AS UPPER PATTERN. WEDNESDAY EVENING SHOULD SEE
ONGOING SEVERE WEATHER ESPECIALLY OVER SOUTHWEST NEBRASKA. ALL
DEPENDS ON THE PROGRESSION OF THE FRONTAL BOUNDARIES AND THE
PLACEMENT OF SURFACE LOW OVER NORTHWEST KANSAS. DIFFLUENCE ALOFT,
30KT LOW LEVEL JET AND SURFACE UPSLOPE FLOW WILL ALL CONTRIBUTE TO
FAVORABLE WIND PROFILES. 1500-3000 JKG2 SURFACE BASED CAPE AND A
STRONG MID LEVEL WAVE MOVING THROUGH SOUTHWEST FLOW EARLY EVENING
AND OVER NIGHT. GFS AND EC DEVELOPING MCS WITH HEAVY RAIN. HAVE
RETAINED LIKELY POPS OVER WESTERN NEBRASKA. BOUNDARY LIES ACROSS
THE NEBRASKA PANHANDLE AGAIN ON THURSDAY AS SURFACE HIGH BUILDS
INTO NORTHERN PLAINS WITH SURFACE LOW OVER SOUTHWEST KANSAS AND
BOUNDARY ACROSS THE NEBRASKA PANHANDLE. DYNAMICS NOT AS STRONG BUT
BOUNDARY INTERACTING WITH MID LEVEL ENERGY MOVING THROUGH
SOUTHWEST FLOW ALOFT WILL SEE THUNDERSTORMS DEVELOP LATE
AFTERNOON. TEMPERATURES COOLER BEHIND FRONTAL PASSAGE WEDNESDAY
NIGHT WITH HIGHS IN THE 70S. CONTINUED COOL FRIDAY WITH HIGHS IN
THE 70S. WARM FRONT LIFTS NORTH ACROSS WESTERN NEBRASKA THURSDAY
NIGHT WITH UPSLOPE FLOW OVER THE NEBRASKA PANHANDLE AND SOUTHWEST
NEBRASKA. SURFACE LOW OVER WESTERN KANSAS LIFTS NORTH THROUGH THE
EVENING. STORMS DEVELOPING OVER THE HIGHER TERRAIN TO THE WEST AND
THEN MOVING INTO WESTERN NEBRASKA OVER NIGHT. STORMS OVER NORTHERN
NEBRASKA THOROUGH THE DAY ON SATURDAY AS A STRONG MID LEVEL WAVE
MOVES INTO THE NORTHERN PLAINS. FOCUS WILL BE OVER NORTH AND NORTH
CENTRAL NEBRASKA. SUNDAY WILL SEE ISOLATED SHOWERS AND
THUNDERSTORMS. HIGHS IN THE 70S. WARMING INTO THE 80S MONDAY WITH
BEST CHANCES FOR THUNDERSTORM DEVELOPMENT OVER NORTH CENTRAL
NEBRASKA WITH A BACK DOOR COLD FRONT. HIGHS IN THE 80S AGAIN ON
TUESDAY. CHANCES FOR THUNDERSTORMS ALONG THE SURFACE TROUGH AXIS TO
THE WEST AND SPREADING EAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1246 PM CDT TUE JUN 2 2015

VISUAL FLIGHT RULES FOR TERMINALS KLBF AND KVTN THROUGH 03/04Z
TONIGHT. MODELS CREATE SOME SPREAD IN FRONTAL POSITION OVER THE
NEXT 24 HOURS AND THE POTENTIAL FOR RAINFALL. BOTH AGREEMENT
BOUNDARY LAYER MOISTURE RETURNS OVERNIGHT FOR MARGINAL VISUAL
FLIGHT RULES OVERNIGHT. AS THE FRONT SLOWLY MOVES SOUTHEAST A
SERIES OF DISTURBANCES WILL LIFT NORTHEAST FOR THUNDERSTORM
DEVELOPMENT THIS EVENING AND OVERNIGHT. AREAL COVERAGE BEST ACROSS
THE NORTH TO INCLUDE THE KVTN TERMINAL.

&&

.HYDROLOGY...
ISSUED AT 315 PM CDT TUE JUN 2 2015

SLIGHT INCREASES ALONG THE SOUTH PLATTE RIVER OVER NIGHT WITH
UPWARDS OF 1.5 TO 2 INCHES OF RAIN AROUND BIG SPRINGS LAST NIGHT.
DO NOT EXPECT NORTH PLATTE TO RISE INTO FLOOD STAGE AGAIN. WILL
CONTINUE THE FLOOD ADVISORY THERE. THE NORTH PLATTE RIVER ABOVE
MCCONAUGHY CONTINUES IN FLOOD AND WILL SLOWLY FALL THROUGH THE
WEEK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...POWER
SYNOPSIS...POWER
SHORT TERM...KECK
LONG TERM...POWER
HYDROLOGY...KECK
Hazardous weather outlook, Jun 2, 3:14 AM MST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 AM CDT TUE JUN 2 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-031015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
514 AM CDT TUE JUN 2 2015 /414 AM MDT TUE JUN 2 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THE
STRONGEST THUNDERSTORMS COULD CONTAIN VERY LARGE HAIL
OF 2 INCH DIAMETER OR LARGER. AN ADDITIONAL THREAT FOR HEAVY
RAINFALL WILL EXIST WITH ANY OF THE THUNDERSTORMS WHICH OCCUR.

RIVER LEVELS WILL CONTINUE TO RUN HIGH ALONG THE NORTH
PLATTE...SOUTH PLATTE...AND PLATTE RIVER SYSTEMS. SEE THE LATEST
FLOOD WARNING FORECASTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 THIS WEEK.

ON WEDNESDAY THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS
OVER SOUTHWEST NEBRASKA SOUTH OF A LINE FROM CHAPPELL TO NORTH
PLATTE AND A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM ELLSWORTH IN SHERIDAN COUNTY TO SARGENT IN CUSTER COUNTY.
THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS. OVER SOUTHWEST NEBRASKA IN THE
ENHANCED RISK AREA THERE IS ALSO THE POSSIBILITY FOR ISOLATED
TORNADOES.

ON THURSDAY THERE IS A CHANCE FOR STRONG TO SEVERE STORMS FROM THE
EASTERN PANHANDLE INTO SOUTHWEST NEBRASKA. LARGE HAIL...DAMAGING
THUNDERSTORM WINDS AND HEAVY RAIN ARE ALL POSSIBLE.

FLOODING CONCERNS WILL CONTINUE ALONG THE NORTH PLATTE RIVER
UPSTREAM OF LAKE MCCONAUGHY...AS WELL AS THE SOUTH PLATTE RIVER
AND MAIN STEM PLATTE RIVER THROUGH THE WEEK. THE POTENTIAL FOR
HEAVY RAINFALL WILL EXIST THIS WEEK AND POSSIBLY NEXT
WEEKEND...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING AND THIS
RUNOFF COULD CAUSE RIVER LEVELS TO RISE IN SOME AREAS. SEE THE
LATEST FLOOD WARNING FORECASTS FOR DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT (4 PM MDT).

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

The radar

The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
June 2, 4:35 PM MST
Where
Sheridan County, 4.01 mi SSE of Rushville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.670, -102.410

Hail, Cherry

When
June 2, 5:50 PM CST
Where
Cherry County, 2.07 mi S of Merriman
Measured
1.75 in hail
Reported by
Public
Coordinates
42.890, -101.700

Hail, Sheridan

When
June 2, 4:55 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
1.5 in hail
Reported by
Public
Coordinates
42.710, -102.470

Hail, Grant

When
June 2, 6:25 PM MST
Where
Grant County, 5.08 mi NNE of Ashby
Measured
1 in hail
Reported by
Public
Coordinates
42.090, -101.890

Hail, Grant

When
June 2, 6:38 PM MST
Where
Grant County, 6.24 mi N of Hyannis
Measured
1 in hail
Reported by
Public
Coordinates
42.090, -101.760

Thunderstorm Wind, Cherry

When
June 2, 7:50 PM CST
Where
Cherry County, 49.96 mi SW of Merritt Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.110, -101.610

Thunderstorm wind gusts estimated at 60 mph located 50 miles southwest of Merritt Reservoir.

Thunderstorm Wind, Grant

When
June 2, 7:18 PM MST
Where
Grant County, 2 mi E of Whitman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.050, -101.481

Thunderstorm wind gusts estimated at 60 mph located 2 miles east of Whitman.

Thunderstorm Wind, Grant

When
June 2, 7:19 PM MST
Where
Grant County, 3 mi E of Whitman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.050, -101.462

Thunderstorm wind gusts estimated at 60 mph located 3 miles east of Whitman.

Hail, Grant

When
June 2, 7:28 PM MST
Where
Grant County, 13.17 mi S of Whitman
Measured
1 in hail
Reported by
Public
Coordinates
41.860, -101.540

Thunderstorm Wind, Cherry

When
June 2, 8:36 PM CST
Where
Cherry County, Valentine
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Hail, Hooker

When
June 2, 7:40 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.040, -101.040

Hail, Grant

When
June 2, 7:41 PM MST
Where
Grant County, 15.08 mi SSE of Hyannis
Measured
1 in hail
Reported by
Public
Coordinates
41.790, -101.690

Hail, Arthur

When
June 2, 8:18 PM MST
Where
Arthur County, 4.15 mi NE of Arthur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.610, -101.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571545, 571546, 571547, 571548, 571549, 571555, 571556, 571557, 571550, 571558, 571551, 571553, 571554.